Alert archive / Wyoming / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Riverton, WY

July 23, 2006Park County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 23, 2006, 7:19 PM MDT for Park County, Wyoming. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2006, 7:19 PM MDT (01:19 UTC)
Expired
Jul 23, 2006, 8:45 PM MDT
In force
86 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Park County, WY

The radar

The Billings radar (KBLX), 192 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 240124
FFWRIW
WYC029-240245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
719 PM MDT SUN JUL 23 2006

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PARK COUNTY IN NORTHWEST WYOMING...

* UNTIL 845 PM MDT

* AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM NEAR SYLVAN PASS. RADAR IS          
  ESTIMATING AROUND A HALF AN INCH HAS FALLEN FROM THIS THUNDESTORM
  NORTH OF THE WARNED AREA. 

* LOCATIONS OF GREATEST CONCERN WILL BE IN AREAS NEAR SYLVAN PASS 
  AND ESPECIALLY LOCATIONS 3 MILES EAST OF SYLVAN PASS ALONG U.S. HWY
  14/16/20. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO A HALF INCH ARE POSSIBLE NEAR 
SYLVAN PASS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4450 11003 4450 11015 4443 11015 4444 11002

$$

HAHN
2 follow-up statements
000 
WGUS75 KRIW 240146
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
745 PM MDT SUN JUL 23 2006

WYC029-240245-
PARK WY-
745 PM MDT SUN JUL 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL PARK COUNTY
UNTIL 845 PM MDT...

AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING ALONG 
THE EAST ENTRANCE ROAD BETWEEN SYLVAN PASS AND THE EAST ENTRANCE. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO A QUARTER INCH ARE POSSIBLE 
BETWEEN SYLVAN PASS AND THE EAST ENTRANCE.

THE EAST ENTRANCE ROAD BETWEEN SYLVAN PASS AND THE EAST ENTRANCE IS 
ESPECIALLY SUSCEPTIBLE TO ROCKSLIDES AND MUDSLIDES. IF TRAVELLING 
THE EAST ENTRANCE ROAD BETWEEN SYLVAN PASS AND THE EAST ENTRANCE 
CLOSE ATTENTION SHOULD BE PAID TO ROAD CONDITIONS.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4452 10996 4450 11015 4444 11015 4447 10993

$$

HAHN
000 
WGUS75 KRIW 240238
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
837 PM MDT SUN JUL 23 2006

WYC029-240247-
PARK WY-
837 PM MDT SUN JUL 23 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT FOR CENTRAL PARK
COUNTY...

THE HEAVY RAINFALL HAS ENDED AND FLOODING IS NO LONGER ANTICIPATED IN
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4452 10996 4450 11015 4444 11015 4447 10993

$$

HAHN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:13 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 4:13 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
413 PM MDT SUN JUL 23 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
BROAD UPPER LEVEL RIDGE CONTINUES OVER THE GREAT BASIN TODAY...WITH
A SHORTWAVE TROUGH MOVING FROM EASTERN IDAHO INTO WESTERN WYOMING AT
THIS TIME.  DESTABILIZATION HAS TAKEN PLACE EARLY TODAY...WITH
THUNDERSTORMS EARLIER IN NW WY...AND NOW MOVING THROUGH FREMONT
COUNTY ESE INTO NATRONA COUNTY.  ELONGATED OUTFLOW BOUNDARY SHOWS
UP NICELY IN VELOCITY DATA.  SO FAR...BRIEF RAIN...SOME SMALL HAIL...
LIGHTNING...AND GUSTY OUTFLOWS ARE ALL THAT HAS BEEN REPORTED.
GIVEN THE DRY BOUNDARY LAYER AND MARGINAL INSTABILITY AND MOISTURE
IN THE MID LEVELS...POSSIBILITY OF SEVERE CONDITIONS IS MINIMAL THIS
AFTERNOON AND EVENING.  THUNDERSTORMS ARE CONTINUING TO DEVELOP
BEHIND THIS INITIAL LINE...AND TO THE SOUTH WHERE THE BOUNDARY IS
RUNNING UP AGAINST A WARMER SURFACE LAYER.

ENERGY WILL CONTINUE TO FLOW THROUGH THE REGION AROUND THE UPPER
LEVEL RIDGE...BOTH FROM INSIDE THE RIDGE...AND FROM THE
PACIFIC NORTHWEST THROUGH THE NORTHERN ROCKIES.  RESULT IS CHANCE OF
SHOWERS AND THUNDERSTORMS BOTH MONDAY AND TUESDAY AFTERNOONS AND
EVENINGS. THE EMPHASIS BOTH OF THESE DAYS WILL BE WEST AND
SOUTHWEST WYOMING. FOR TUESDAY EVENING...SITUATION LOOKS FAVORABLE TO
KEEP LATER THAN NORMAL SHOWERS AND THUNDERSTORMS AROUND THE NORTHERN
MOUNTAINS. SHIFT THEN OCCURS ON WEDNESDAY WITH STORMS EXPECTED ACROSS
SOUTHERN WYOMING INTO NORTHEASTERN WY...KEEPING WESTERN WYOMING WITH
MINIMAL CHANCES OF STORMS. TEMPERATURES SHOULD REMAIN RATHER
PERSISTENT...WITH UPPER 80S AND LOW 90S IN THE BASINS...AS 700 MB
TEMPS DO NOT MODERATE TOO MUCH OVER THE NEXT COUPLE OF DAYS.
TEMPERATURE GRADIENT AT MID LEVEL FROM THE SW TO THE NORTH WILL VARY
AT TIMES WITH TROUGH PASSAGES THOUGH...WITH TIMING OF SPECIFIC
FEATURES SOMEWHAT IN QUESTION.  WINDS WILL GENERALLY CONTAIN A
NORTHERLY COMPONENT WITH SURFACE LOW PRESSURE UNDER THE UPPER LEVEL
RIDGE..AND HIGH PRESSURE IN THE NW PLAINS AND SOUTHERN CANADA.  BY
WEDNESDAY...CENTER OF RIDGE IS PUSHED INTO FOUR CORNERS AREA AS
SHORTWAVES MOVE INTO BRITISH COLUMBIA AND OVER THE NW
STATES...RESULTING IN MORE ZONAL FLOW OVER NORTHERN ROCKIES.
WESTERLY FLOW WILL PUSH INTO SW WYOMING WEDNESDAY AFTERNOON.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
SHORTWAVE TIMED TO MOVE ACROSS MONTANA WEDNESDAY INTO HIGH PLAINS
WEDNESDAY EVENING.  BEST CHANCE OF ANY THUNDERSTORMS WILL BE OUT
AHEAD OF THIS SHORTWAVE ACROSS EASTERN WYOMING DURING MAXIMUM
HEATING WEDNESDAY.  UPPER RIDGE FOLDS OVER AREA BEHIND SHORTWAVE
WITH SOME WARMING ALOFT AND MORE STABILITY THURSDAY.  MEDIUM-RANGE
MODELS HAVE BEEN ATTEMPTING TO DIG A TROUGH INTO THE NORTHWEST U.S
THE LAST FEW RUNS IN THE DAY 6 AND 7 TIMEFRAME ONLY TO DELAY THIS
CHANGE ON SUCCESSIVE RUNS.  LARGE-SCALE PATTERN OF BROAD HIGH
PRESSURE ALONG 30-35N AND ZONAL FLOW WITH WEAK UNCERTAIN SHORTWAVES
ACROSS THE NORTHERN TIER OF THE U.S. LOOKS LIKE IT WILL CONTINUE TO
HOLD THROUGH NEXT WEEKEND.  THUS ABOVE NORMAL TEMPERATURES TO
CONTINUE THURSDAY THROUGH SUNDAY WITH ONLY ISOLATED LATE DAY
THUNDERSTORMS EXPECTED OVER THE HIGH TERRAIN.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MCDONALD
LONG TERM...AEM
Hazardous weather outlook, Jul 23, 5:00 AM MDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN JUL 23 2006

WYZ001>020-022>030-241100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WESTERN
WYOMING THIS AFTERNOON AND EVENING. THE MAIN HAZARDS FROM THESE
THUNDERSTORMS ARE DRY LIGHTNING AND GUSTY THUNDERSTORM WINDS TO 40
MPH. AREAS EAST OF THE CONTINENTAL DIVIDE WILL LIKELY SEE VIRGA
SHOWERS AND SPRINKLES RESULTING IN GUSTY WINDS TO 40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE MONDAY THROUGH WEDNESDAY. GUSTY OUTFLOW WINDS TO 40 MPH
AND DRY LIGHTNING WILL CONTINUE TO BE THE PRIMARY HAZARDS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CAH

Nearby

Flash Flood Warnings in Wyoming, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.